Back on the med wagon

When I was 20 years old I was diagnosed with depression and given Zoloft. I was in college and it seemed like every woman I knew (and some of the men, too) were on various mind-altering medications to fix their moods. It was the year after 9/11, we were in DC, and I lived in a basement room that got little to no light, like a cave. Job prospects were bleak. Things were dark. There was no point to anything. I slept a lot and watched the Independent Film Channel between naps.

I remember the Zoloft making me feel loopy, sort of manic, when I was first taking it. The first day, especially, I wandered around the coffee shop where I worked, unable to focus on anything, but feeling like I had to do something. I talked with the other women I knew who were taking Zoloft, or Prozac.

“They forget that crazy people are smart,” one woman said to me. We knew how to say the right things to get by, she meant. We knew all of our friends were taking drugs we thought might help us, too. So we’d go to the doc and say the things to get us the drugs we thought we could take to stop feeling so empty.

Another woman and I talked about what the drugs did to our brains. “It just kind of distracts you from the cycle of thinking,” she said. “Like you’ll want to ruminate on something sad but then all of a sudden, ‘Puppies!’”

Same with orgasms, we both agreed. You’d get close but your brain just wouldn’t let you get there.

It felt like the doctors gave drugs to shut me up — to shut all of us up, a collective group of young women who felt like something was missing. No one knew if it would work. It was just what you handed 20-year-old college girls who felt like life was meaningless. I remember all the psychiatrists wearing suits and ties and feeling so smug that they had an answer to my problems, which weren’t even worth listening to.

I took antidepressants for a long time, at great expense, because there were no generic versions of these new pills. I switched to Wellbutrin at one point after I’d graduated, which made my stomach hurt immensely. I’d lie on the floor at the office where I worked waiting for the stomach cramps to pass.

The pills also made me ditzy. I think. It was hard to say if it was the pills or just, maybe, who I was. I made stupid mistakes on spreadsheets or billing invoices. I couldn’t park my car without hitting a curb and I made stupid driving errors — fender benders. It was like I couldn’t judge space. I wasn’t drunk or dizzy or drowsy, just distracted, but not in a way that was noticeable to me. It felt like I had ADHD.

I quit taking the pills at one point because it seemed stupid. My life was ok. They were expensive. I didn’t need them. They made me stupid, which was not what a 23-year-old girl needed to be when she was just starting out her career. I had gone to the psychiatrist I had at the time — a big older man who gave me a 20-question form every month when I went in that asked how I was feeling, and then spent three minutes reissuing a prescription for my drugs; whose waiting room was always bustling and full of families with children and teenagers and just throngs of people, like some sort of marketplace — and his fly had been open with his tucked-in shirt sticking out of it. I thought, why am I letting this man make money off of me; why am I letting these drug companies make money off of me? So I quit taking the pills. I weaned myself off like I’d weaned myself on, three days down each time. And I was fine.

And then my best friend committed suicide, and suddenly I was back on a litany of drugs to keep me from thinking or feeling anything: Effexor, Trazodone, Lamictal. I slept a lot. Entire weekends of sleeping. Was it because I was sad or because of the drugs? If I missed a dose of the Effexor I would have insane sex dreams and brain zaps.

After a few years I lost my insurance and my psychiatrist said we could stop all the pills except the Effexor. So I stayed on the Effexor. Getting off Lamictal made me cranky and irritable like I had bad PMS. I wanted to throw things across the room.

And then I decided to move home to New Mexico and try freelancing, which meant I had no money whatsoever. I couldn’t afford the $75/month the Effexor cost. So I decided to quit taking it, too. I’d wean myself off like I had with the other drugs.

Weaning myself off Effexor was the hardest thing I have ever had to do. I had a capsule with little microballs of the drug in it, and every day, my boyfriend would open the microcapsule and count out 10 more microballs than the day before. I have never felt so angry or out of control in my life. I cried at everything. I couldn’t stop eating. I had no feelings of satiety. I gained 15 lbs in a few weeks. I had the brain zaps. I yelled a lot, and cried a lot, and was horrible.

I swore I would never go back.

And then in my 30s I broke up with a longtime boyfriend and got laid off from a job in the span of a few weeks. So I asked my PCP to prescribe me some Trazodone, just to help me sleep. I took it for a few weeks and I was fine. It worked for me. It knocked me out and lifted my mood enough to get through things.

I never wanted to take a selective serotonin reuptake inhibitor (SSRI) again.

Now, 10 years later, I asked my doctor if we could talk about antidepressants.

Everything has been bleak, again. Dark. I sleep 13 hours a day. I’ve gained 15 lbs. I can’t think of what to get anyone for Christmas. I dread everything, from going out to dinner to spending time with friends to walking the dog. I dread dinner parties I’ve planned myself. I dread my own work, the work I’ve built for myself that I enjoy doing. I dread phone conversations with friends. I dread going for a run. I can’t stop crying, at the stupidest things. I am convinced that I have made everyone who knows me miserable. I’m afraid to put my hand up for freelance work because I’m convinced my work isn’t any good. I’m ashamed of every decision I’ve ever made. When I’m alone and completely still, there’s a voice that says, “The world would be better off if you were dead.”

“I know diet and exercise would help,” I said to my doc after I told her all this, “but…” She stopped me.

“Things can be great and you can still be depressed,” she said. “It just happens. And that’s ok. Well, I mean, it’s not ok. But it happens.”

It felt like the most sympathetic statement about depression I’d ever heard. It’s not laziness, or a character flaw. It just happens. Like the flu.

She prescribed Lexapro, which is “weight stable” and shouldn’t cause too many side effects. The pharmacist told me the stomach upset should go away in a few days. It shouldn’t make me too drowsy.

I took my first dose this morning. 5mg. Basically nothing.

I was fine and dandy for the first hour. By the second hour, I felt like I couldn’t keep my eyes open. My stomach is cramped up, but in the way that says “feed me” rather than “don’t feed me”, so I have the munchies. I can’t concentrate on work, even the simplest tasks. But I feel like I have to do something. I know better than to think I’d be able to drive. I’m running into walls in my own apartment building just walking the dog. So I’ll take a Lyft to see a movie and wait for my brain chemistry to adjust.

In a month if it’s still making me manic and nauseated, I’ll quit. I won’t refill the prescription.

But maybe between now and then, I’ll stop dreading everything at least. I can put a chemical bottom on my brain’s inability to push past the bad voices. If nothing else, I’ve done something; I’ve made a placebo for myself. I cared enough to go to the doctor and ask for help, even if it’s a sugar pill.

2 Replies to “Back on the med wagon”

  1. How is the Lexapro treating you? Feeling balanced out? I appreciate you sharing your story. I’ve had my counselor say something similar about being depressed or anxious, that’s its a normal feeling and a feeling that’s part of us as humans. So while things are going good it’s okay if you feel anxious or depressed about some things. To hear him say that was really comforting and something I never thought of. I hope you are seeing the light at the end of the tunnel.

    1. Thanks for reading and for the kind words! I find that I’m really tired all the time, and since it’s been a few months, my doc has decided to move me to a different med. We’ll see how this one goes. Honestly I think it is helping — there’s a kind of bottom under the depression that wasn’t there before. The rest is just me having to work through the causes to fix it more permanently. I’m glad to hear you’re seeing a counselor — they are the most proven method for dealing with depression and anxiety over time. I think anti-depressant medications can be very helpful as long as you realize they can’t fix everything.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.